• FONT A+ A-

Proton Pump Inhibitor Side Effects

image

Proton Pump Inhibitor Side Effects

Proton pump inhibitors (PPIs) like omeprazole and lansoprazole remove acid from the stomach. Omeprazole side effects are unusual although, like all drugs, there is a long list of things which can trouble people.

The list below is not complete but gives a general guide to some of the side effects that are seen with these drugs.

Common side effects which occur in more than 1% of people who take these medicines are usually mild and include:

  • Diarrhoea
  • Gas
  • Headache
  • Nausea
  • Dizziness
  • Stomach pain
  • Vomiting

Risks of Removing Acid from the Stomach

People are often concerned that removing acid from the stomach may cause damage. It is worth remembering that the medicine works for around 12 hours so if taken once a day, the stomach will in fact be acidic for half the day.

Nonetheless, there are some definite small risks associated with taking these drugs long term.

Clostridium difficile diarrhoea is a rare cause of severe diarrhoea. It is frequently contracted in hospitals. Taking a PPI can double the risk (1).

Pneumonia (chest infections) are also more common in people taking PPIs. (2)

Hip fractures may be more common in people taking PPIs for a long time. The evidence for this is just starting to emerge and it is not yet clear how big, if any, this effect is. (3, 4). Interestingly, one of the sources of this information, the UK General Practice Research database, was analysed a second time and the opposite conclusion was reached, that PPIs do NOT cause an excess in hip fractures. (4). This is definitely an area to keep watching as our understanding improves.

Hypomagnesaemia is a low magnesium level in the blood. This is occasionally seen in people who take proton pump inhibitors long term. It usually responds to stopping the drug.

Heart Rhythm Disturbances have been reported in a recent scientific paper. This is a new description. Time will tell how important or frequent this problem turns out to be. People who have heart rhythm problems should discuss this with their doctor. (5)

Rare side effects can be severe. These include:

  • Severe allergic reactions. These might include, amongst other things, shortness of breath or a feeling of tightness in the chest, swelling in the mouth, skin rashes or itching.
  • bone or chest pain
  • dark urine
  • fast, slow, or irregular heart beat
  • fever, chills, or sore throat
  • red, swollen, blistered, or peeling skin
  • seizures
  • severe diarrhea, stomach pain or cramps
  • swelling of the hands, ankles, or feet
  • unusual bruising or bleeding
  • unusual or sudden weight increase, tiredness,vision changes or yellowing of the eyes or skin

Stopping Proton Pump Inhibitors

In 2009 a report in the prestigious journal, Gastroenterology suggested that PPIs may cause a degree of dependence by increasing symptoms of indigestion if they are discontinued. (6)

In 2010, the American Journal of Gastroenterology reported on healthy volunteers who were given pantoprazole or a dummy pill (placebo) for 4 weeks and then followed for another 6 weeks. One week after they stopped treatment, 44% of the people who had taken pantoprazole reported symptoms of dyspepsia, compared to 9% of the placebo recipients. By the third week, the difference had disappeared. (7)

This suggests that there is rebound excess acid production when the medicines are stopped. It is thought that more of the hormone gastrin is secreted PPIs are stopped and this leads to worsening acid symptoms for a week or two after stopping these drugs.

A case can therefore be made for decreasing the dose of these medicines slowly rather than suddenly discontinuing them. This might be a way to minimize omeprazole side effects and side effects from other proton pump inhibitors.

References

  • ^ Deshpande A, Pant C, Pasupuleti V (2011). “Association between Proton Pump Inhibitor therapy and Clostridium difficile infection in a Meta-Analysis“. Clin. Gastroenterol. Hepatol.. doi:10.1016/j.cgh.2011.09.030. PMID 22019794.
  • ^ Laheij RJF, Sturkenboom MCJM, Hassing R-J, Dieleman J, Stricker BHC, Jansen JBMJ. Risk of community-acquired pneumonia and use of gastric acid-suppressive drugs. JAMA 2004;292(16): 1955-60. PMID 15507580
  • ^ Yang, YX; Lewis JD, Epstein S, Metz DC (Dec 27 2006). “Long-term proton pump inhibitor therapy and risk of hip fracture”. Journal of the American Medical Association296 (24): 2947–53. doi:10.1001/jama.296.24.2947. PMID 17190895.
  • Targownik LE, Lix LM, Metge CJ, Prior HJ, Leung S, Leslie WD (August 12, 2008). “Use of proton pump inhibitors and risk of osteoporosis-related fractures“. CMAJ179 (4): 319–26. doi:10.1503/cmaj.071330. PMC 2492962. PMID 18695179. However, when the same datasource (the UK General Practice Research Database) was analysed a second and a third time, the opposite trend was reported: risk of fracture was increased immediately after initiation, and then dropped with prolonged use. Interestingly, this information was not taken into account in the 25 May FDA labelling change Ref: PMID 20563562: de Vries F et al. Proton pump inhibitors, fracture risk and selection bias: three studies, same database, two answers. Osteoporos Int. 2010 Published online (open access) Jun 19.
  • “^ Marcus, GM, Smith LM et al. (2010). “Proton Pump Inhibitors are Associated with Focal Arrhythmias“. The Journal of Innovations in Cardiac Rhythm Management1 (4): 85–89.
  • Acid-Reducing Medicines May Lead to Dependency” July 1, 2009
  • Niklasson A et al. Dyspeptic symptom development after discontinuation of a proton pump inhibitor: A double-blind placebo-controlled trial. Am J Gastroenterol 2010 Jul; 105:1531